Texas, 2015

Flash Flood in Texas, April 12, 2015

April 12, 2015 · NWS HGX · 1 event in 1 county or zone

An early evening and slow moving thunderstorm produced flash flooding in Texas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early evening and slow moving thunderstorm produced flash flooding in Texas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 12, 1:59 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 12, 1:59 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
259 PM CDT SUN APR 12 2015

.DISCUSSION...
SCATTERED SHOWERS HAVE BEGUN TO DEVELOP ACROSS PARTS OF SOUTHEAST
TEXAS THIS AFTERNOON AS BREAKS IN THE CLOUDS HAVE BROUGHT SOME OF
OUR TEMPERATURES (2 PM READINGS) CLOSE TO 80 DEGREES. EXPECT ACTIVITY
TO CONTINUE TO DEVELOP DURING THE REST OF THE AFTERNOON WITH SOME
THUNDER AND BRIEF LOCALLY HEAVY RAINFALL POSSIBLE TOO. MUCH OF THE
AREA SHOULD SEE A BREAK THIS EVENING...THEN A FAST EASTWARD MOVING
STORM COMPLEX (SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
POSSIBLY SOME STRONG GUSTY WINDS TOO) IS ANTICIPATED TO MOVE INTO
MUCH OF OUR CENTRAL AND SOUTHERN AREAS FROM THE WEST DURING THE
OVERNIGHT THROUGH EARLY MORNING HOURS. IF WE CAN HANDLE WHAT RAIN
FALLS OVER THE NEXT SEVERAL HOURS...CURRENT THINKING IS THAT WE
SHOULD BE ABLE TO HANDLE THE OVERNIGHT SYSTEM AND ITS HEAVY RAINFALL
TOO DUE TO ITS EXPECTED FAST EASTWARD MOVEMENT. THE GREATEST RISK FOR
SEVERE STORM DEVELOPMENT WITH THESE STORMS WILL BE OFF TO OUR WEST
AND SOUTHWEST WHERE SPC HAS PARTS OF THE STATE UNDER THEIR DAY 1
SLIGHT RISK. BACK OVER HERE FOR THE REST OF TODAY AND ON THROUGH
MONDAY...RAINFALL TOTALS ARE EXPECTED TO AVERAGE AROUND 1 INCH WITH
ISOLATED 2 TO 4 INCHES POSSIBLE WITH THE STRONGER ACTIVITY. WILL
CARRY LOWER RAIN CHANCES AS WE HEAD INTO THE AFTERNOON HOURS TOMORROW
DUE TO EXPECTED TEMPORARY STABILIZATION...BUT THE SLOW MOVING WEST
TEXAS MID/UPPER LEVEL LOW COULD SUPPORT MORE STORM DEVELOPMENT AS
WE HEAD ON INTO MONDAY NIGHT AND TUESDAY. OUR AREA IS EXPECTED TO
REMAIN IN A SOUTHWEST FLOW ALOFT FOR MUCH OF NEXT WEEK...AND THIS
SHOULD PROVIDE US WITH ADDITIONAL PERIODS OF SHOWERS AND THUNDERSTORMS.
HAVE NOW EXTENDED RAIN CHANCES ON INTO NEXT SATURDAY AS THE PREVIOUSLY
ADVERTISED COLD FRONT LOOKS DELAYED ONCE AGAIN.  42
&&

.MARINE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE COASTAL WATERS THIS
AFTERNOON AND EVENING. ANOTHER ROUND OF STORMS ARE POSSIBLE LATE
TONIGHT AND INTO MONDAY MORNING AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE WEST... WITH LOCALLY ELEVATED WINDS AND SEAS
POSSIBLE NEAR ANY STORM. MESSY SOUTHWEST FLOW ALOFT WILL CONTINUE
THROUGH THE REMAINDER OF THE WEEK WITH AN EFFECTIVE SHORTWAVE PARADE
KEEPING THE POSSIBILITY OF THUNDERSTORMS OVER THE COASTAL WATERS
INTO NEXT WEEKEND. GUIDANCE STILL WAFFLING A BIT REGARDING THE COLD
FRONT ON TUESDAY... WITH SOME INDICATION THAT IT MAY REACH PARTS OF
THE MIDDLE TO UPPER TEXAS COAST SOMETIME TUESDAY MORNING. ANY WIND
SHIFT ASSOCIATED WITH THIS WOULD BE BRIEF... WITH LIGHT TO
OCCASIONALLY MODERATE ONSHORE FLOW PERSISTING THROUGH THE WEEK.
ANOTHER COLD FRONT REMAINS POSSIBLE FOR THE COASTAL WATERS NEXT
WEEKEND.

HUFFMAN

&&

.AVIATION...

SCATTERED CONVECTION CONTINUES TO DEVELOP ACROSS AREA TAF SITES THIS
AFTERNOON. MAIN CONCERN FOR THE TERMINALS WOULD BE LIGHTNING AND
BRIEF HEAVY RAIN... WITH A FEW ISOLATED STRIKES HAVING ALREADY BEEN
OBSERVED THIS AFTERNOON. UPDATED TAFS TO REFLECT TEMPO MENTION OF
TSRA THROUGH 23Z. ADDITIONALLY... KHGX VAD WIND PROFILER IS SHOWING
15 TO 20 KNOT WINDS JUST OFF THE SURFACE THIS AFTERNOON AND A FEW
ISOLATED... ELEVATED GUSTS NEAR TSRA MAY BE POSSIBLE AS WELL.

HUFFMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  80  66  78  62 /  60  50  40  50  20
HOUSTON (IAH)              69  81  68  81  66 /  60  60  40  50  20
GALVESTON (GLS)            72  80  72  78  71 /  60  70  40  50  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...14
Hazardous weather outlook, Apr 12, 2:02 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
302 PM CDT SUN APR 12 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
302 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UNSETTLED WEATHER CONTINUES. SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS ARE EXPECTED. THROUGH SUNRISE MONDAY...MOST
LOCATIONS WILL AVERAGE LESS THAN 1 INCH OF RAIN. HOWEVER...DUE TO THE
HIGH MOISTURE LEVELS IN PLACE...ANY CLUSTERING OF STRONG CELLS COULD
LEAD TO LOCALIZED 2 TO 4 INCH AMOUNTS IN A FAIRLY SHORT TIME PERIOD.
THIS CAN LEAD TO STREET FLOODING ESPECIALLY IN METRO AREAS. CONSIDERABLE
UNCERTAINTY STILL EXISTS REGARDING WHICH PORTIONS OF SOUTHEAST TEXAS
WILL BE MORE PRONE TO THE HIGHER AMOUNTS...IF ANY MATERIALIZE. SCATTERED
TO NUMEROUS STORMS TONIGHT THROUGH EARLY TOMORROW MORNING ASSOCIATED
WITH A FAST EASTWARD MOVING STORM COMPLEX WILL HAVE THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS AS IT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL PERSIST THROUGH A GOOD PORTION OF THE WEEK AS
A CONTINUED SERIES OF HARD TO TIME UPPER LEVEL DISTURBANCES MOVE OVERHEAD
AND TRIGGER SHOWERS AND THUNDERSTORMS FROM TIME TO TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATE TONIGHT THROUGH EARLY MONDAY
MORNING.

The radar

The Houston radar (KHGX), 16 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
April 12, 5:45 PM CST to 6:45 PM CST
Where
Galveston County, 1.03 mi ENE of Texas City Gulf Arpt to 0.66 mi WNW of Nadeau Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.408, -94.936

A nearly stationary thunderstorm produced flash flooding in and around the Texas City area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572611.